Ohio, 2023

Hail and Damaging Wind in Ohio, May 8, 2023

May 8, 2023 · NWS ILN · 2 events in 1 county or zone

Isolated showers and thunderstorms developed across the region as a low pressure system moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated showers and thunderstorms developed across the region as a low pressure system moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 8, 9:35 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 8, 9:35 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1035 PM EDT Mon May 8 2023

.SYNOPSIS...
A low pressure system will move east through the Ohio Valley
tonight, bringing a chance for showers and thunderstorms. High
pressure and a drier, somewhat cooler airmass will build into
the region on Tuesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
West-northwest mid level flow with weak shortwave tracking thru
Ohio overnight. Weak surface low over East-Central Indiana to
track east across Ohio overnight. 00Z ILN sounding indicates
ML CAPE around 550 J/KG with SB CAPE of 1600 J/KG. With a lack
of forcing in the warm sector -- convective initiation was
inhibited. Scattered showers and storms developed in the frontal
region that extends east of the weak low. Also, scattered
showers and embedded thunderstorms were affecting the far north
associated with the more favorable mid level forcing. Severe
threat has diminished with the stronger storms over the far
north. These storms are elevated with marginal wind and hail
expected to stay below severe limits.

Have adjusted pops with likely pops across the far north where
the best forcing will continue and only chance/slight chance
across the south. Low clouds will develop across the area with
the passage of this system and low level northerly flow
developing. Low temperatures to range from near 50 north to 60
far south.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure and a drier airmass will build down from
the north Tuesday into Tuesday night. This will lead to a
decreasing cloud trend through the day on Tuesday with mostly
clear skies expected Tuesday night. A slightly cooler airmass
will settle into the area with highs on Tuesday in the upper
60s to lower 70s and lows Tuesday night in the mid to upper
40s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Dry conditions are expected for Wednesday through most of the day on
Thursday.  Temperatures will rise into the 70s on Wednesday and 70s
and 80s on Thursday. Cannot rule out a small precipitation chance
late in the day across the tri-state on Thursday, however the
probability is low that this will occur.

Much better precipitation chances will occur late in the overnight
Thursday night through the weekend. During this time period a
frontal boundary will set up near the region with several
disturbances moving through.  A cold front will then move through
Sunday into Monday.  Precipitation chances will decrease after the
passage of this feature and temperatures will decrease.

Due to the repeated rounds of precipitation there will be at least
an isolated potential for some flooding concerns. In addition cannot
rule out some severe weather during this active period, however
decided not to include in the HWO at this point until confidence
increases. During the active time period there will also likely be a
gradient in temperatures based on position of frontal boundary near
the region.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Surface low over Central Indiana to track east across Ohio
overnight. Scattered showers and thunderstorms will continue to
develop ahead of this low where low end moderate instability
exists.

Have generally handled this threat with VCTS but kept showers
for Central Ohio TAF sites north of the frontal boundary. This
convective activity will taper off late evening heading into
the overnight hours. Clouds will lower with MVFR to locally IFR
cigs developing and then continuing into Tuesday morning.

Surface high pressure will build into the Great Lakes Tuesday
night. Drier air will advect into the region on north-northeast
low level flow. This will lead to decreasing clouds with
conditions improving to VFR Tuesday morning.

OUTLOOK...MVFR ceilings possible Friday into Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...AR
SHORT TERM...JGL
LONG TERM...
AVIATION...AR
Hazardous weather outlook, May 8, 9:38 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1038 PM EDT Mon May 8 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100245-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1038 PM EDT Mon May 8 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 8, 6:16 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
716 PM EDT Mon May 8 2023

OHZ042-082345-
Darke OH-
716 PM EDT Mon May 8 2023

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF
NORTHWESTERN DARKE COUNTY THROUGH 745 PM EDT...

At 715 PM EDT, a rapidly developing thunderstorm was located near
Union City, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Union City, Ansonia, Rossburg, State Route 47 at US Route
127, Sharps Crossing, Cosmos and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4031 8456 4012 8457 4015 8481 4029 8481
TIME...MOT...LOC 2315Z 269DEG 14KT 4023 8489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Franks
Special weather statement, May 8, 8:40 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
940 PM EDT Mon May 8 2023

OHZ026-035-044-090215-
Auglaize OH-Logan OH-Hardin OH-
940 PM EDT Mon May 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN LOGAN,
NORTHEASTERN AUGLAIZE AND SOUTHERN HARDIN COUNTIES THROUGH 1015 PM
EDT...

At 940 PM EDT, a strong thunderstorm was located over Waynesfield,
moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Bellefontaine, Russells Point, Lakeview, Waynesfield, Belle Center,
Chippewa Park, Northwood, Roundhead, Mount Victory, Rushsylvania,
Huntsville, Ridgeway, Zanesfield, Silver Creek, New Jerusalem, Jumbo,
Walton, New Hampshire, Big Springs and State Route 195 at State Route
235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4056 8348 4033 8366 4056 8409 4064 8403
      4065 8388 4069 8388
TIME...MOT...LOC 0140Z 299DEG 28KT 4061 8395

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 8:52 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
952 PM EDT Mon May 8 2023

OHZ026-044-045-090230-
Logan OH-Hardin OH-Union OH-
952 PM EDT Mon May 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN LOGAN,
HARDIN COUNTIES IN WEST CENTRAL OHIO AND NORTHWESTERN UNION COUNTIES
IN CENTRAL OHIO THROUGH 1030 PM EDT...

At 952 PM EDT, a strong thunderstorm was located near Kenton, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Kenton, Blanchard, Mount Victory, Mcguffey, Ridgeway, Grant, Silver
Creek, Jumbo, Huntersville, Byhalia, Pfeiffer, Walton, Hepburn,
Mentzer and Big Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4068 8342 4056 8342 4052 8341 4051 8342
      4051 8337 4040 8343 4059 8385 4076 8375
TIME...MOT...LOC 0152Z 294DEG 24KT 4065 8372

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, May 8, 9:26 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1026 PM EDT Mon May 8 2023

OHZ026-044>046-090300-
Delaware OH-Logan OH-Hardin OH-Union OH-
1026 PM EDT Mon May 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN LOGAN
COUNTY IN WEST CENTRAL OHIO, NORTHWESTERN DELAWARE COUNTY IN CENTRAL
OHIO, SOUTHEASTERN HARDIN COUNTY IN WEST CENTRAL OHIO AND NORTHERN
UNION COUNTIES IN CENTRAL OHIO THROUGH 1100 PM EDT...

At 1026 PM EDT, a strong thunderstorm was located near La Rue, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Richwood, West Mansfield, Radnor, Ostrander, Mount Victory,
Rushsylvania, Ridgeway, Magnetic Springs, Byhalia, Broadway,
Warrensburg, Pharisburg, Somersville, Big Springs and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4060 8342 4050 8342 4051 8326 4050 8325
      4044 8325 4043 8307 4024 8321 4047 8368
      4062 8349
TIME...MOT...LOC 0226Z 299DEG 24KT 4051 8346

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
Special weather statement, May 8, 10:46 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1146 PM EDT Mon May 8 2023

OHZ046-055-056-090415-
Licking OH-Delaware OH-Franklin OH-
1146 PM EDT Mon May 8 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FRANKLIN, SOUTHEASTERN DELAWARE AND WESTERN LICKING COUNTIES THROUGH
1215 AM EDT...

At 1146 PM EDT, a strong thunderstorm was located near Sunbury,
moving southeast at 30 mph.

HAZARD...Winds gusts up to 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Westerville, Granville, Pataskala, Johnstown, Sunbury, Beechwood
Trails, Granville South, New Albany, Jersey, Galena, Alexandria,
Hartford and Center Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4016 8294 4028 8281 4019 8253 4005 8251
      3998 8262
TIME...MOT...LOC 0346Z 303DEG 25KT 4020 8284

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Licking

When
May 8, 11:05 PM EST to 11:07 PM EST
Where
Licking County, 3.18 mi WSW of Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
40.132, -82.736

A few large trees and power poles were downed near U.S. 62 and Miller Church Road.

Hail, Licking

When
May 8, 11:55 PM EST to 11:57 PM EST
Where
Licking County, 2.53 mi ESE of Amsterdam
Measured
0.75 in hail
Reported by
Public
Coordinates
39.930, -82.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092510, 1092515.